A numerical and analytical study on distortional buckling of doubly-symmetric steel I-beams


Kalkan I., Buyukkaragoz A.

JOURNAL OF CONSTRUCTIONAL STEEL RESEARCH, vol.70, pp.289-297, 2012 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 70
  • Publication Date: 2012
  • Doi Number: 10.1016/j.jcsr.2011.06.006
  • Journal Name: JOURNAL OF CONSTRUCTIONAL STEEL RESEARCH
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.289-297
  • Keywords: Lateral distortional buckling, Restrained distortional buckling, Web distortion, Finite element analysis, Inelastic buckling, Steel I-beam, SUPPORTS
  • Gazi University Affiliated: No

Abstract

This study investigates the effect of web distortions in a lateral distortional buckling mode on the buckling moments of doubly-symmetric steel I-beams. Analytical buckling moment expressions applicable to both elastic and inelastic lateral distortional buckling were developed. These expressions account for the reductions in the torsional and warping rigidities of I-beams due to web distortions. Numerical results obtained from the finite element analysis showed that the buckling moments of steel I-beams with stocky flanges and slender webs are overestimated by the lateral torsional buckling solutions while the proposed distortional buckling solutions provide estimates in closer agreement with the numerical results. Finally, the lateral torsional buckling solutions in the structural steel standards were found to generally provide conservative buckling moment estimates for doubly-symmetric steel I-beams prone to web distortions. (C) 2011 Elsevier Ltd. All rights reserved.